Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 212, NWS Aberdeen, SD

August 27, 2018Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 27, 2018, 5:27 PM MDT for Stanley County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2018, 5:27 PM MDT (23:27 UTC)
Expired
Aug 27, 2018, 6:15 PM MDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:58 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 27, 2:58 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
358 PM CDT Mon Aug 27 2018

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 357 PM CDT Mon Aug 27 2018

Persistent cloud cover, rain showers, cold air advection, etc. have
drastically limited high temperatures today, especially across
northeastern South Dakota and west central Minnesota. The main slug
of moisture/steadier rainfall has been near the surface low/front,
which has passed completely south and east of the CWA. This activity
will continue shifting east into Minnesota over the next few hours.
However, despite being post-frontal, precipitation is still in the
forecast this evening across much of the CWA as the main shortwave
trough moves from Montana into the Northern Plains. Strong forcing
with this shortwave, coupled with the left exit region of a 100 knot
jet streak, and high levels of bulk shear of 60+ knots should be
enough to initiate storms across western South Dakota and then
maintain them as they track east. The limiting factor for robust
thunderstorms is instability. Currently, a tongue of 1000+ J/kg of
MUCAPE has built across roughly the southern two fifths of South
Dakota. This could support the case for severe weather across south
central South Dakota *if* thunderstorms initiate far enough south
across western South Dakota. Upper level winds will lead to east-
northeast storm motions, so storms that initiate too far north may
push north and into stable air. However, those that initiate further
south may be able to take advantage of the relatively low but
sufficient CAPE, leading to persistent storms capable of large hail
and damaging winds. Greatest threat is across the southwestern CWA.

Low temperatures should drop into the upper 40s to upper 50s
tonight, and then remain much below average on Tuesday as cold air
advection and cloud cover continues. Precipitation however is not
expected, other than potentially during the morning hours across
eastern South Dakota and west central Minnesota.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 357 PM CDT Mon Aug 27 2018

With zonal flow aloft, Wednesday will be a break in between systems
and more seasonable temperatures. By Thursday, waa will build into
the region once again, and the pattern will become active as sfc low
pressure and a few shortwaves move through. These features will
bring a couple rounds of showers and thunderstorms Thursday night
through Friday night.

By the weekend, expect slightly cooler temps as an upper trough
moves through the northern Plains. High pressure will keep the area
mostly dry. Then, Sunday night increasing instability from a lee
side low, llj, and shortwaves ejecting out of an upper trough will
bring more showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT Mon Aug 27 2018

A mix of IFR/MVFR stratus is spread across the region under the
mid level deck and continues to affect all of the taf sites this
afternoon. Northeast winds have become gusty at 15 to 30 kts.
Breezy conditions will stick around in cold air advection through
the night. While some improvement is possible in cigs late this
afternoon, MVFR cigs are expected to return by morning. Isolated
to scattered thunderstorms will also be possible across the region
this evening as the low moves through.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Aug 27, 5:49 AM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
649 AM CDT Mon Aug 27 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
649 AM CDT Mon Aug 27 2018 /549 AM MDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to potentially severe thunderstorms will be
possible during the afternoon and evening hours. The main threats
from any of the strongest storms would be large hail, strong winds
and heavy rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:18 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully42 min
Aug 26, 6:39 PM MDTSevere Thunderstorm WarningABRHughes, Stanley, Sully51 min
Aug 26, 7:14 PM MDTSevere Thunderstorm WarningABRHughes, Hyde, Sully61 min
Aug 26, 7:20 PM MDTSevere Thunderstorm WarningABRBrown, McPherson40 min
Aug 26, 7:48 PM MDTSevere Thunderstorm WarningABRHand, Hyde42 min
Aug 26, 8:58 PM MDTSevere Thunderstorm WarningABRHand32 min
Aug 26, 10:19 PM MDTSevere Thunderstorm WarningABRClark, Hamlin41 min
Aug 26, 11:07 PM MDTSpecial Weather StatementABRDeuel, Hamlin38 min
Aug 26, 11:17 PM MDTSevere Thunderstorm WarningABRDeuel, Hamlin43 min
Aug 27, 5:54 PM MDTSevere Thunderstorm WarningABRJones36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.